NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 28, 4:00 PM EST, 2 hours earlier.
Area forecast discussion, Feb 28, 4:00 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Burlington VT
400 PM EST Wed Feb 28 2024
.SYNOPSIS...
A dynamic storm system will bring strong winds, localized
strong to severe thunderstorms west of the Green Mountains of
Vermont, and rapidly cooling temperatures tonight. After a
frigid day on Thursday, temperatures rebound to above seasonal
normals by the weekend, and will be near record breaking
territory again early next week. A few showers will be possible
early next week.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 347 PM EST Wednesday...The Flood Watch that was in effect
through 7 AM Tuesday has been cancelled.
The High Wind Warning over parts of the Adirondacks and eastern
slopes of the Adirondacks, and Wind Advisory across the rest of the
region through 7 AM Tuesday remain in effect with no changes.
Despite abundant clouds and higher moisture content, we've still
warmed well into the upper 50s and mid 60s, except eastern Vermont.
Southeasterly flow has kept eastern Vermont a bit cooler
overall. We've had multiple batches of rain try to lift into our
area, but ultimately struggling to maintain themselves headed
into the region. As a result, we have not be primed and our
flood threat has decreased. The River Forecast Center no longer
forecasts any region to reach flood stage. There only remains a
chance for reaching bankful for Otter Creek at Center Rutland,
and the SPoRT model suggesting some potential at the Missisquoi
at North Troy. QPF for this event has been trending slightly
downward, as this front is likely to move along at a fast clip.
While we've had modest snowmelt with the warm temperatures, it
has struggled to warm where it counts most for potential river
rises, and thus, the Flood Watch has been cancelled. So we can
breath easy on that facet.
However, we still have an ongoing wind threat(s). We have the
synoptic wind gust potential along and behind the front, and
convective potential with the front. We'll start discussing the
storms.
Storm Gust Potential: The Storm Prediction Center has much of
northern New York and western Vermont in a marginal risk outlook
(Level 1 of 5). This indicates the potential for short-lived,
localized storms capable of producing severe weather. For today, the
main concern is damaging winds. There's very marginal instability
forecast over northern New York, where a small area of clearer skies
has likely resulted in some warming, but there still remains a warm
nose and some CIN in place. A thunderstorm has quickly developed
over Lake Ontario, where some lake enhanced convergence has already
produced some convection. This will likely taper off heading into
our region. The question will be how well such a dynamic front can
maintain the line as it shifts east. With such strong winds near to
the ground, it won't take tall convection to produce some damaging
wind. We'll keep an eye, but the potential seems fairly low, with
the greater impacts from the synoptic winds behind the front.
Synoptic Gust Potential: The environment for strong post-frontal
winds appears fairly good. We're already observing a handful of 35
to 45 mph gusts across the region. Areas prone to strong south winds
could see some further increases right before the front arrives up
to 50 mph in the Champlain Valley, and perhaps reaching 55 to 60 for
northern slopes of the Adirondacks. Behind the front, the pressure
fall and rise couplet is fairly strong. 6 Hour pressure chances are
greater than 10mb for a large swath behind the front up against 4mb
pressure fall tendencies ahead of it. There will be a good
isallobaric component in addition to the already existence 50-60
knots winds at 850mb. As cold air moves in, there will be an
inversion right around ridge top for about one hour once the rain
moves out and before the faster winds lift higher up into the
atmosphere. There may be a short-lived burst of strong gusts that
make it all the way from the Adirondacks down into the lower
Champlain Valley before backing towards the immediate foothills for
a few additional hours before it too begins to taper off. So about 8
PM, be on the lookout for at least one intense gust of wind down to
Plattsburgh, Willsboro, and Ticonderoga in New York where a brief 55
to 60 mph gust may occur, before going back towards 40 mph.
Elsewhere, post frontal winds are still likely to be between 40 and
50 mph, which is captured well within the Wind Advisory. Isolated to
scattered power outages are expected to take place, especially with
soils becoming saturated from precipitation and snowmelt.
With that, the one thing to remain is the flash freeze potential. As
rain is exiting, we should see a brief transition to some snow (1
inch or less of accumulation) as low-level conditions rapidly cool
below freezing. Temperatures will quickly drop off behind the front.
20 degree drops in 3 hours will be common as the front exits the
area. However, with reduced QPF and strong winds, the impacts may be
widely scattered as opposed to widespread. Still, bundle up if
heading out late tonight for the near zero to below zero wind
chills, and then be on the lookout for ponding on roads, as it could
be ice.
By morning, the air temperature will be in the teens to single
digits. And it won't get much warmer during the day Thursday with
teens to lower 20s. Winds will remain stiff on Thursday, and
increase with diurnal mixing. The 850hPa flow is not strong, but
the mixed layer reached up to almost 700hPa tomorrow. To achieve
the most mixing, we will need some virga, and the potential does
exist, to produce the downward motions to drive that to the
surface. We'll keep in eye on the eastern slopes tomorrow for
some stronger 35 to 45 mph gusts, locally up to 50 mph possible. The
stiff winds will begin to ease up Thursday night, and it will
still be on the cooler side with more teens to single digits
above zero for lows. Some upper level moisture will crest a
ridge out to our west while warm advection begins again. This
could generate some very light snow in northern New York late
Thursday night.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 347 PM EST Wednesday...Surface high pressure based in the
Atlantic Ocean and building mid to upper ridge will keep the first
day of March quiet and largely dry. A warm front lifting through the
forecast area will provide some additional clouds and perhaps a
flurry or isolated snow shower Friday morning along the
international border/Northeast Kingdom, but after that, increasing
sunshine is expected as dry air surges from the south/southwest.
Surface winds will also be out of the southwest for most,
efficiently advecting in plenty of warmth to bring out highs into
the mid 30s to mid 40s. Friday night will also be mild and quiet as
winds turn more southerly, with lows in the upper 20s to mid 30s,
which is roughly 15-20 degrees above average for early March in our
forecast area. Clouds and chance of precip will start to return
again from the south ahead of a shortwave.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 347 PM EST Wednesday...Models are beginning to hone in on the
position of the shortwave we've been monitoring for Saturday. Timing
of the best forcing and moisture look to overlap enough to bring
some showery precipitation to portions of our forecast area
Saturday. Highs over the weekend will be in the upper 40s to around
60, so any precip from this shortwave is likely to be in the form of
rain showers. Precip will be focused mainly in southern zones, but
there's the potential for showers to reach a little farther north.
After this minimally impactful shortwave heads off into the
Atlantic, we get back into some ridging and high pressure for a few
days.
Highs for the first half of the week will be in the 50s for most.
Dry weather expected for the early week before chances of rain
showers return. The models are still not cooperating for the mid to
lake week. Timing of a frontal boundary and low pressure system is
the primary issue here with variable outcomes possible. The main
takeaway is that at at this time, nothing too impactful appears to
occur during the long term period. Tuesday - Tuesday night could
have some showers from a weak cold front, but it looks like mostly
light rain showers at this time with minimal other concerns. Ski
areas might be the most impacted by warm weather and no foreseeable
snow.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday...Outside of IFR at KMPV, there's MVFR or
just right on the edge from ceilings for the rest of the region.
Anticipate conditions to remain about the same for the next 3
hours, as showers lift north ahead of a front with increasing
south to southwest winds at 14 to 20 knots and gusts 25 to 35
knots. 2-4SM visibility from rain is likely as the front reaches
KMSS about 22z, KPBG and KBTV about 00z, and KRUT, KMPV, and
KEFK around 01z, and then exiting after 02z. Once the front
crosses, a fast transition to snow and then west winds will take
place. KPBG and KSLK will likely see their strongest gusts after
the front has passes, and may reach as high as 40 to 45 knots
behind the front around 01z to 03z for those terminals. LLWS is
possible at all terminals, especially if there are no gusts. A
SIGMET is in place for the likely turbulent conditions that will
be in place until this front shifts east. Snow showers will
taper off after 06z, and ceilings will begin to steadily
improve, with most areas likely back to VFR by 10z. Beyond 06z,
winds should begin to slacken, but west to northwest winds will
remain 10 to 18 knots, with gusts 20 to 30 knots over the rest
of Thursday.
Outlook...
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: Mainly VFR, with areas MVFR possible. NO SIG WX.
Saturday Night: Mainly MVFR, with local IFR possible. NO SIG WX.
Sunday: Mainly MVFR, with local IFR possible. NO SIG WX.
Sunday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Monday: Mainly VFR, with areas MVFR possible. Slight chance SHRA.
&&
.HYDROLOGY...
The Flood Watch has been cancelled. Temperatures in eastern
Vermont have not warmed as much as forecast, and there has
remained abundant cloud cover. Despite this, we have not been
primed with much rain over the last 24 hours, and the front is
expected to move very quickly before it can produce too much
rain. The River Forecast Center no longer has any river forecast
to reach Minor Flood. As a result, the Flood Watch has been let
go.
&&
.CLIMATE...
Record High Minimum Temperatures:
February 28:
KBTV: 43/1903
KPBG: 36/2018
KSLK: 34/1910
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Advisory until 7 AM EST Thursday for VTZ001>011-016>021.
NY...Wind Advisory until 7 AM EST Thursday for NYZ026-028-029-035-
087.
High Wind Warning until 7 AM EST Thursday for NYZ027-030-031-
034.
&&
SYNOPSIS...Haynes
NEAR TERM...Haynes
SHORT TERM...Storm
LONG TERM...Storm
AVIATION...Haynes
HYDROLOGY...WFO BTV
CLIMATE...WFO BTVSpecial weather statement, Feb 28, 4:19 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Burlington VT
419 PM EST Wed Feb 28 2024
NYZ026-027-029-030-087-282215-
Northern St. Lawrence NY-Northern Franklin NY-
Southeastern St. Lawrence NY-Southern Franklin NY-
Southwestern St. Lawrence NY-
419 PM EST Wed Feb 28 2024
...Strong thunderstorms will impact portions of Franklin, St.
Lawrence and western Essex Counties through 515 PM EST...
At 418 PM EST, Doppler radar was tracking strong storms along a line
extending from 7 miles west of Waddington to 15 miles east of
Carthage. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Potsdam, Massena, Gouverneur, Canton, Tupper Lake, Adirondack
Regional Airport, Ogdensburg, Saranac Lake, Norfolk, Oswegatchie,
Lisbon, Louisville, Moira, De Kalb, Bangor, Fowler, Parishville, Fort
Covington, Colton, and Bombay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4499 7474 4499 7420 4413 7413 4405 7507
4424 7550 4470 7551 4485 7528 4493 7508
4493 7501 4496 7497 4496 7492 4497 7496
4499 7489 4497 7493 4497 7488 4500 7489
4501 7483
TIME...MOT...LOC 2118Z 255DEG 42KT 4486 7534 4401 7529
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NeilesSpecial weather statement, Feb 28, 5:22 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Burlington VT
522 PM EST Wed Feb 28 2024
NYZ027>031-034-035-VTZ002-011-282315-
Eastern Clinton NY-Northern Franklin NY-Southeastern St. Lawrence NY-
Southern Franklin NY-Western Essex NY-Western Clinton NY-
Eastern Essex NY-Western Franklin VT-Western Rutland VT-
522 PM EST Wed Feb 28 2024
...Strong thunderstorms will impact portions of Clinton, Franklin,
southeastern St. Lawrence, Essex, western Addison, northwestern Grand
Isle, western Chittenden, northwestern Rutland and west central
Franklin Counties through 615 PM EST...
At 521 PM EST, Doppler radar was tracking strong storms along a line
extending from 6 miles north of Fort Covington to Madawaska to 6
miles southeast of Limekiln Lake Campground. Movement was northeast
at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Saranac Lake, Adirondack Regional Airport, Plattsburgh, Plattsburgh
International Airport, Tupper Lake, Lake Placid, Essex, Peru,
Beekmantown, Schuyler Falls, Moriah, Chazy, Saranac, Mooers, Moira,
Altona, Bangor, Willsboro, Crown Point, and Fort Covington.
This includes Interstate 87 between mile markers 82 and 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4499 7320 4491 7320 4495 7334 4485 7338
4479 7333 4482 7321 4472 7322 4478 7330
4478 7334 4427 7331 4405 7344 4375 7328
4381 7340 4374 7406 4392 7434 4412 7428
4409 7461 4446 7448 4500 7460
TIME...MOT...LOC 2221Z 237DEG 45KT 4508 7455 4450 7442 4366 7471
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Neiles